Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 129, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2006, 9:19 PM CDT for Barton County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2006, 9:19 PM CDT (02:19 UTC)
- Expired
- May 29, 2006, 10:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 9:30 PM CDT | HAIL 0.75 | 2 S Great Bend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2315 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 300219 SVRICT KSC009-300315- /O.NEW.KICT.SV.W.0129.060530T0219Z-060530T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 919 PM CDT MON MAY 29 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS. * UNTIL 1015 PM CDT. * AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF GREAT BEND...MOVING NORTH AT 15 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CLAFLIN....ELLINWOOD....GREAT BEND....GREAT BEND AIRPORT.... HOISINGTON....SUSANK. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3826 9887 3826 9849 3869 9848 3868 9887 $$ DARMOFAL
2 follow-up statements
000 WWUS53 KICT 300230 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 930 PM CDT MON MAY 29 2006 KSC009-300315- /O.CON.KICT.SV.W.0129.000000T0000Z-060530T0315Z/ BARTON KS- 930 PM CDT MON MAY 29 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BARTON COUNTY UNTIL 1015 PM CDT... AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 50 OR 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF ELLINWOOD...OR 7 MILES EAST OF GREAT BEND...AND MOVING NORTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE... 6 MILES EAST OF HOISINGTON BY 1015 PM CDT. LAT...LON 3826 9887 3826 9849 3869 9848 3868 9887 $$ KLEINSASSER
000 WWUS53 KICT 300250 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT MON MAY 29 2006 KSC009-300315- /O.CON.KICT.SV.W.0129.000000T0000Z-060530T0315Z/ BARTON KS- 950 PM CDT MON MAY 29 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BARTON COUNTY UNTIL 1015 PM CDT... AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 50 OR 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF GREAT BEND TO 5 MILES NORTHWEST OF ELLINWOOD TO 6 MILES SOUTH OF CLAFLIN...AND MOVING NORTHEAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR GREAT BEND BY 1000 PM CDT. NEAR CLAFLIN BY 1005 PM CDT. THE TOWN OF GREAT BEND AIRPORT IS ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. LAT...LON 3826 9887 3826 9849 3869 9848 3868 9887 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:44 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 29, 7:44 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 744 PM CDT MON MAY 29 2006 .UPDATE... LEFT MOVING SUPERCELL IS MAKING A BEE-LINE FOR BARTON COUNTY. THEREFORE WE EXPANDED THE SEVERE THUNDERSTORM WATCH TO INCLUDE BARTON COUNTY. COULD SEE SOME VERY LARGE HAIL EXCEEDING GOLFBALLS WITH THAT STORM...ALONG WITH WINDS EXCEEDING 60 MPH. STORMS ARE NOT QUITE AS WIDESPREAD AS PREVIOUSLY THOUGHT...PROBABLY DUE TO INCREASING CONVECTIVE INHIBITION FROM THICK ANVIL SHIELD. CONVECTIVE FORECAST REMAINS UNCERTAIN. IF STORMS CURRENTLY WEST OF THE CWA CAN BECOME BETTER ORGANIZED AND DEVELOP A COLD POOL...THEN THEY SHOULD EXPAND AND PUSH EAST. THIS SEEMS LIKE THE MOST LIKELY SCENARIO. ANOTHER AREA OF POSSIBLE CONVECTION OVER THE NEXT SEVERAL HOURS MAY OCCUR OVER SOUTHEAST KANSAS FROM AN OUTFLOW BOUNDARY RACING NORTHWESTWARD ACROSS NORTHEAST OKLAHOMA. ANOTHER AREA OF POSSIBLE INITIATION IS OVER THE FLINT HILLS ALONG ANOTHER OLD OUTFLOW BOUNDARY. BEST CHANCE OF SEVERE WEATHER SHOULD OCCUR GENERALLY WEST OF THE TURNPIKE THIS EVENING...WHERE BETTER DEEP LAYER SHEAR RESIDES. IF A LARGE COMPLEX CAN DEVELOP TONIGHT...IT SHOULD BE FAIRLY SLOW MOVING...SO FLOODING COULD BECOME A THREAT LATER TONIGHT...ALONG WITH DECREASING SEVERE THREAT. KLEINSASSER && .PREV DISCUSSION... /ISSUED 550 PM CDT MON MAY 29 2006/ UPDATE... UPDATED HAZARDOUS WEATHER OUTLOOK...ZONE FORECASTS...AREA FORECAST MATRICES...POINT FORECAST MATRICES AND WEB PRODUCTS TO ACCOUNT FOR SEVERE THUNDERSTORM WATCH AND CURRENT THINKING. KLEINSASSER && PREV DISCUSSION... /ISSUED 521 PM CDT MON MAY 29 2006/ DISCUSSION... THE MAIN CONCERN FOR THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING WILL BE THE INITIATION POINTS OF WHERE THE THUNDERSTORMS WILL DEVELOP. IT LOOKS LIKE MORE THE THUNDERSTORMS COULD DEVELOP FURTHER NORTH AS THE EVENING PROGRESSES...BUT IT IS VERY DIFFICULT TO PINPOINT WHERE THE WHERE THESE STORMS WILL ERUPT. STATIONARY BOUNDARY APPEARS TO EXTEND FROM JUST WEST OF ALVA TO NEAR SALINA. LATEST RUC ANALYSIS SHOWS THAT THERE IS SOME POTENTIAL IN THE NEXT HOUR OR SO THAT STORMS COULD START DEVELOPING IN CENTRAL KANSAS WHERE THIS IS SOME DECENT LOW LEVEL CONVERGENCE. HOWEVER...WITH THE CONVECTIVE OUTFLOW FROM THE STORMS IN OKLAHOMA IT MAY DEVELOP ACROSS PORTIONS OF SOUTH CENTRAL KANSAS. ONCE THE STORMS DO DEVELOP...THEY WILL BE SLOW MOVERS AND PRODUCE SOME VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THIS MAY CAUSE SOME LOCALIZED FLOODING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WIND AND LARGE HAIL WITH THE MAIN DAMAGING WIND THREATS BEING WEST OF A HUTCHINSON AND SALINA LINE WHERE THEY ARE A LITTLE DRIER BELOW 850MB. SHEAR PROFILE FROM HILLSBORO AND VWPS ARE SHOWING THE SHEAR BEING MOSTLY UNIDIRECTIONAL ABOVE 5KFT. WE WILL ALSO HAVE TO WATCH THE PROGRESSION OF THE SURFACE BOUNDARY IN CASE IT BACKS FURTHER WEST TOWARDS EVENING. THIS MAY CAUSE STORMS TO LIGHT UP CLOSER TO RUSSELL AND GREAT BEND. && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 92 68 81 65 / MMM 80 70 50 HUTCHINSON 91 66 78 64 / MMM 70 70 50 NEWTON 91 67 78 65 / MMM 80 70 50 ELDORADO 90 68 79 66 / MMM 70 70 50 WINFIELD-KWLD 93 69 83 66 / MMM 70 60 50 RUSSELL 87 63 76 61 / MMM 40 60 50 GREAT BEND 88 64 77 61 / MMM 40 70 50 SALINA 90 65 77 65 / MMM 60 60 50 MCPHERSON 90 66 78 65 / MMM 70 70 50 COFFEYVILLE 91 69 82 66 / MMM 40 50 40 CHANUTE 88 69 80 66 / MMM 40 50 40 IOLA 88 68 80 66 / MMM 40 50 40 PARSONS-KPPF 89 69 82 66 / MMM 40 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 29, 5:33 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 533 PM CDT MON MAY 29 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 533 PM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT MIDNIGHT ACROSS PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ALONG A LINE EXTENDING FROM ROUGHLY SALINA TO HUTCHINSON TO MEDICINE LODGE. GIVEN THE AMOUNT OF INSTABILITY...SOME STORMS WILL LIKELY BECOME SEVERE. THE PRIMARY HAZARDS THROUGH MIDNIGHT WILL BE LARGE HAIL UP TO GOLFBALLS AND DAMAGING WIND GUSTS. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A THREAT DUE TO SLOW STORM MOVEMENT. OTHER MORE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF THE TURNPIKE. THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A SLOW MOVING CONVECTIVE COMPLEX AS THE OVERNIGHT PROGRESSES. THE SEVERE HAIL AND WIND THREAT SHOULD DIMINISH BY MIDNIGHT...BUT MAY TRANSITION TO A HEAVY RAINFALL AND FLOODING THREAT ACROSS PRIMARILY SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT ACROSS MOST OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS...AS THE FRONTAL BOUNDARY BECOMES STATIONARY ACROSS SOUTH CENTRAL KANSAS. WITH THE BOUNDARY IN THE AREA AND PLENTY OF INSTABILITY...ANY OF THESE STORMS COULD BECOME SEVERE. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES WILL ALL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY NIGHT. AT THIS TIME IT APPEARS SOME STRONG STORMS ARE POSSIBLE THROUGH THIS TIME PERIOD. THE EXACT PLACEMENT OF STORMS AND SEVERE WEATHER THREATS WILL BE REFINED WITH LATER FORECASTS. SO IT IS ADVISED TO CHECK LATER FORECASTS AND OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PRIMARILY CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BDK/CDB/ADK
In the hours before
Special weather statement, May 29, 8:17 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 817 PM CDT MON MAY 29 2006 KSZ033-049-300130- LINCOLN-SALINE- 817 PM CDT MON MAY 29 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR EASTERN LINCOLN AND NORTHWEST SALINE COUNTIES... AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WESTFALL...OR 14 MILES SOUTHEAST OF LINCOLN...AND MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, May 29, 8:37 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 837 PM CDT MON MAY 29 2006 KSZ067-300200- RENO- 837 PM CDT MON MAY 29 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR EASTERN RENO COUNTY... AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAVEN...OR 11 MILES SOUTH OF HUTCHINSON... AND MOVING NORTH AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, May 29, 8:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 W BEVERLY 39.01N 97.99W
05/29/2006 E1.00 INCH LINCOLN KS PUBLIC
&&
LFWLocal storm report, May 29, 8:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL BEVERLY 39.01N 97.98W
05/29/2006 E0.75 INCH LINCOLN KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 29, 8:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
854 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 6 W WESTFALL 38.93N 98.11W
05/29/2006 E0.50 INCH LINCOLN KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 29, 9:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 3 NE WESTFALL 38.96N 97.96W
05/29/2006 E1.00 INCH LINCOLN KS TRAINED SPOTTER
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 55 min |
| May 29, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 36 min |
| May 29, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 48 min |
| May 29, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 22 min |
| May 29, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 22 min |
| May 29, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 43 min |
| May 30, 12:05 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 17 min |
| May 30, 1:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 66 min |
| May 30, 1:28 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 62 min |
| May 30, 2:08 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 67 min |
| May 30, 2:10 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 29 min |
| May 30, 2:47 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 37 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 24 min |
| May 30, 3:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 18 min |
| May 30, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| May 30, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| May 30, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 34 min |
| May 30, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 27 min |
| May 30, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.